Alert archive / Michigan / Special Marine Warnings in 2021

Special Marine Warning 49, NWS Grand Rapids, MI

October 11, 2021

NWS Grand Rapids, MI issued this special marine warning at Oct 11, 2021, 7:30 PM EDT. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 11, 2021, 7:30 PM EDT (23:30 UTC)
Expired
Oct 11, 2021, 8:18 PM EDT
In force
48 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
0.0 in
Wind
40.0 mph

The radar

The Grand Rapids radar (KGRR), 85 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.5 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

999 
WHUS53 KGRR 112330
SMWGRR
LMZ844-845-876-878-120030-
/O.NEW.KGRR.MA.W.0049.211011T2330Z-211012T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Grand Rapids MI
730 PM EDT Mon Oct 11 2021

The National Weather Service in Grand Rapids has issued a

* Special Marine Warning for...
  Nearshore and Open Waters from St Joseph to Holland MI...

* Until 830 PM EDT.

* At 730 PM EDT, a strong thunderstorm was located near St. Joseph 
  Light, moving north at 45 knots.

  HAZARD...Wind gusts to 40 knots.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  South Haven Light, St. Joseph Light, and The Saugatuck Pier Heads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4215 8661 4277 8645 4277 8621 4269 8621
      4265 8623 4246 8625 4225 8635 4211 8649
TIME...MOT...LOC 2329Z 202DEG 46KT 4221 8645 

HAIL...0.00IN
WIND...40KTS

$$

CAS
2 follow-up statements
330 
FZUS73 KGRR 120001
MWSGRR

Marine Weather Statement
National Weather Service Grand Rapids MI
801 PM EDT Mon Oct 11 2021

LMZ844-878-120010-
/O.CAN.KGRR.MA.W.0049.000000T0000Z-211012T0030Z/
801 PM EDT Mon Oct 11 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were...
  Nearshore and Open Waters from St Joseph to South Haven MI...

The thunderstorm has moved out of the warned area and no longer 
poses a significant threat to boaters.

LAT...LON 4277 8645 4277 8621 4269 8621 4265 8623
      4246 8625 4254 8651
TIME...MOT...LOC 0000Z 202DEG 46KT 4259 8624 

$$

LMZ845-876-120030-
/O.CON.KGRR.MA.W.0049.000000T0000Z-211012T0030Z/
801 PM EDT Mon Oct 11 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 830 PM EDT...

For the following areas...
  Nearshore and Open Waters from South Haven to Holland MI...

At 800 PM EDT, a strong thunderstorm was located near The Saugatuck
Pier Heads, moving north at 45 knots.

HAZARD...Wind gusts 34 knots or greater.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves.

Locations impacted include...
The Saugatuck Pier Heads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4277 8645 4277 8621 4269 8621 4265 8623
      4246 8625 4254 8651
TIME...MOT...LOC 0000Z 202DEG 46KT 4259 8624 

HAIL...0.00IN
WIND...>34KTS

$$

CAS
856 
FZUS73 KGRR 120018
MWSGRR

Marine Weather Statement
National Weather Service Grand Rapids MI
818 PM EDT Mon Oct 11 2021

LMZ845-876-120028-
/O.CAN.KGRR.MA.W.0049.000000T0000Z-211012T0030Z/
818 PM EDT Mon Oct 11 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were... 
  Nearshore and Open Waters from South Haven to Holland MI...

The thunderstorm has moved out of the area and no longer poses a
significant threat to boaters.

LAT...LON 4277 8645 4277 8621 4269 8621 4265 8623
      4246 8625 4254 8651
TIME...MOT...LOC 0017Z 202DEG 46KT 4281 8612 

$$

CAS

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special marine warning went out at Oct 11, 3:31 PM EDT, 3 hours 59 minutes earlier.

Area forecast discussion, Oct 11, 3:31 PM EDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
331 PM EDT Mon Oct 11 2021

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 330 PM EDT Mon Oct 11 2021

-Showers/storms tonight

-Cooler with a few more showers Tuesday

-More showers mid to late week, seasonal temps for the weekend

&&

.DISCUSSION...(This evening through next Monday)
Issued at 330 PM EDT Mon Oct 11 2021

-Showers/storms tonight

We have another negatively tilted srn stream shortwave taking aim
on southwest Lwr MI tonight, with unseasonably high PWATs near
1.5 and sfc dew pts in the mid 60s preceding it. Showers and
storms are likely as the sfc low tracks toward se WI, but the
severe weather threat is not as certain.

Currently we have MLCapes of near 1500 J/KG and strong deep layer
shear in excess of 50kts, so any widely scattered cells that
develop north of a MKG to MOP line over the next few hours could
become severe. However when the main forcing with the upper
shortwave arrives from the southwest this evening the instability
is progged to gradually fall off with an increasing potential for
sfc based storms to become elevated by 10 pm or so.

So the primary timeframe for svr weather looks to be limited to
the late afternoon and early evening. Main threat is for damaging
winds with DCAPES near 900 J/KG, but there looks to be sufficient
cape in the -10 to -30 layer to support a hail threat as well. The
low level flow does back more southeasterly this evening as the
wave approaches, and a very low tornado risk may exist until the
sfc based instability fades.

-Cooler with a few more showers Tuesday

The sfc low tracks by just to our west then into upr MI on
Tuesday, with considerable low level moisture and cyclonic flow
lingering over the area. Cold advection pattern will be present
too, and while not an impressive one by October standards, will
support a continuation of scattered showers. Highs in the mid to
upr 60s are expected, which is still above normal for this time of
year.

-More showers mid to late week, seasonal temps for the weekend

Brief period of dry weather is expected Tuesday night into
Wednesday due to shortwave ridging behind departing wave. The next
upper wave coming out of the wrn U.S. trough tracks farther west
so less impact expected. However a baroclinic zone that
eventually sets up from lwr MI to TX for the mid to late week
period will result in a continued/renewed threat of showers and a
few storms. Still some uncertainty though as to how long that
frontal zone lingers in the area and when the final wave along the
front will come through, but guidance all converges on cooler
temps closer to seasonal norms by the weekend in it's wake.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 224 PM EDT Mon Oct 11 2021

Multiple aviation concerns over the course of the next 24 hours,
including thunderstorms, low level wind shear and low clouds.

Thunderstorms will develop and move into Western Lower Michigan
this evening. We are expecting storms to move towards the KMKG and
KAZO TAF sites around 23Z. Storms are possible through 06z or so
for the following TAF sites KMKG, KAZO, KGRR and KBTL. We do not
think more than an isolated storm will make it as far east as
KLAN and KJXN.

Low level wind shear will be present this evening between 00z and
06z as 40-50 knot south winds are forecast at 2,000ft.

Low clouds will begin to develop around 06z in Western Lower
Michigan, spreading eastward overnight. MVFR clouds will show up
around KMKG first near 06z and by daybreak or shortly thereafter,
widespread IFR ceilings (below 1,000ft) are expected.

&&

.MARINE...
Issued at 330 PM EDT Mon Oct 11 2021

We'll have a brief period of lower wave heights this evening as
the winds become more southeasterly/offshore ahead of an
approaching low pressure system. However they'll ramp up again
overnight as winds swing southwesterly again with the low lifting
toward ern WI. Strong southwest winds continue through Tuesday
evening as the low continues tracking slowly NNE toward upr MI.
Will extend the Small Craft Advisory into Tuesday evening.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 11 PM EDT Tuesday for LMZ844>849.

&&

SYNOPSIS...Meade
DISCUSSION...Meade
AVIATION...Duke
MARINE...Meade
Hazardous weather outlook, Oct 11, 4:46 AM EDT, 14 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
446 AM EDT Mon Oct 11 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-120815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
446 AM EDT Mon Oct 11 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Evening and Tonight

There is a risk for severe thunderstorms into early tonight, mostly
near and west of US-131.  The main threat will be damaging winds
along with the potential for large hail, localized flooding and
isolated tornadoes. Frequent cloud to ground lightning would likely
be the greatest threat from these storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A second frontal system will bring the threat of additional strong
to severe thunderstorms later Wednesday into Thursday. Localized
flooding may be a risk with these storms too.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible late this afternoon and evening.

LMZ844>849-120815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
446 AM EDT Mon Oct 11 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Evening and Tonight

Winds and waves will remain hazardous to small water craft through
tonight.

There is a threat for strong to severe thunderstorms with damaging
winds, large hail and isolated waterspouts late this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The winds and waves will remain hazardous to small water craft
into Tuesday afternoon.

Another frontal system will bring the threat of strong to severe
storms to the nearshore waters late Wednesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible late this afternoon and evening.

wdm tjt

In the hours before

Special weather statement, Oct 11, 7:02 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
702 PM EDT Mon Oct 11 2021

MIZ071-120000-
Van Buren MI-
702 PM EDT Mon Oct 11 2021

...Strong thunderstorms will impact portions of Van Buren County
through 800 PM EDT...

At 700 PM EDT, Doppler radar was tracking strong thunderstorms near
South Bend Indiana, moving north at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Hartford and Decatur around 730 PM EDT.
  Lawton around 735 PM EDT.
  Paw Paw and Bangor around 740 PM EDT.
  South Haven and Mattawan around 745 PM EDT.

Other locations impacted by these storms include Gobles, Grand
Junction, Keeler, Covert, Pine Grove, Lawrence, Kendall, Breedsville,
Glendale and Bloomingdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building before these storms arrive.

&&

LAT...LON 4207 8622 4224 8622 4224 8637 4235 8630
      4241 8628 4242 8577 4207 8576
TIME...MOT...LOC 2259Z 200DEG 51KT 4180 8647 4167 8613

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CAS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 4:49 PM EDTSevere Thunderstorm WarningGRROsceola26 min
Oct 11, 7:02 PM EDTSpecial Weather StatementGRRVan Buren58 min
Oct 11, 7:11 PM EDTSpecial Marine WarningGRR64 min
Oct 11, 7:27 PM EDTSevere Thunderstorm WarningGRRVan Buren32 min
Oct 11, 7:36 PM EDTSpecial Weather StatementGRRAllegan39 min
Oct 11, 7:41 PM EDTSpecial Marine WarningGRR64 min

Nearby

Special Marine Warnings in Michigan, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.